Prolonged zinc use for dysgeusia causing copper deficiency

Read full text
Authors: Min Ji Kim, Michael Jay Tang, Eduardo D Bruera
Cited by: 1
References: 30

Abstract

BACKGROUND: Zinc is a micronutrient essential for taste perception and may be prescribed for dysgeusia in cancer patients undergoing treatment. However, overconsumption of zinc can lead to copper deficiency, which is likely under-recognized and can present as fatigue, nausea, anemia, and myelopathy. CASE PRESENTATION: A patient in his 70s with multiple myeloma and gastroparesis taking zinc supplementation to treat dysgeusia for the past 2 years presented with generalized fatigue, lightheadedness, nausea, neutropenia, anemia, gait disturbance, and worsening numbness and tingling in the bilateral lower extremities and hands. He was found to have hypocupremia in the setting of prolonged zinc supplementation and admitted for inpatient treatment with IV cupric chloride. His symptoms gradually improved over the course of approximately 5-6 weeks. CONCLUSIONS: Clinicians should be vigilant about screening for copper deficiency symptoms in patients taking zinc supplementation and avoid prolonged courses or overprescribing of zinc. Hypocupremia should be promptly diagnosed and treated to prevent permanent neurological deficits.

Fields of Study & Subjects

Trace Elements in Health Plant Micronutrient Interactions and Effects Folate and B Vitamins Research

Publication details

Journal / source
Palliative & Supportive Care
Publisher
Cambridge University Press (CUP)
Volume
24
Pages
e37–e37
Publication date
1 January 2026
Language
EN